Does Contraceptive Use Lead to Mood Swings?
In a regular menstrual cycle (of 28 days) hormones dip and peak. The hormone, estrogen, is highest mid-way through the cycle (at 14 days). At this point, most people feel good physically and are emotionally elated. Hormonal contraceptives interfere with this dip and peak and maintain a steady level of hormones for 21 days, and then in the last seven days of the cycle, the hormones, progestin and estrogen, plummet, which can lead to irritability etc. in some people.
There is some research that indicates that women on hormonal birth control have a higher incidence of depression, anxiety, and anger. Similarly, other research shows there is no notable connection between hormonal contraceptives and mood swings.
Some studies have discovered that women taking the pill and women receiving placebo (dummy) pills have reported similar fluctuations in mood, indicating that there is no link between the pill and mood.
Despite this clear lack of connection between emotional instability and hormonal contraceptives, several people still connect the two because they :
- Become highly sensitive to changes in hormone levels,
- Get stressed about preventing pregnancy and using the contraceptives correctly, and
- Become more aware of potential symptoms, especially in women who already have mental health issues, such as depression and anxiety.
- 11 “How hormonal birth control can affect your mood.” WebMD, www.webmd.com/sex/birth-control/birth-control-mood-link . Accessed December 2020.